Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 67, NWS Wichita, KS

May 13, 2004Labette County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2004, 8:55 AM CDT for Labette County, Neosho County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 8:55 AM CDT (13:55 UTC)
Expired
May 13, 2004, 10:00 AM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 139 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 1.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2528 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 131355
SVRICT
KSC099-133-131500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
855 AM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEOSHO COUNTY IN SOUTHEAST KANSAS
  LABETTE COUNTY IN SOUTHEAST KANSAS

* UNTIL 1000 AM CDT.

* AT 855 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF PARSONS TRI CITY AIRPORT...OR
  ABOUT 15 MILES WEST OF PARSONS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR GALESBURG AROUND 905 AM CDT...
  NEAR PARSONS AROUND 910 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO
AND LABETTE COUNTIES UNTIL 1000 AM CDT.

LAT...LON 3749 9552 3731 9551 3729 9515 3748 9514

$$

/ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:31 AM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, May 13, 3:31 AM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
331 AM CDT THU MAY 13 2004

.DISCUSSION...

MAIN FCST CONCERN REVOLVES AROUND CONVECTIVE TRENDS TDAY AND
FLOODING POTENTIAL

TDAY-TNGT: MAIN CONCERN FOR TDAY IS WHETHER TO KEEP THE FLOOD WATCH
GOING AND IF TO EXPAND IT OR NOT. HAVE DECIDED TO CANCEL IT OVER
CENTRAL KS AND KEEP EVERYWHERE ELSE. EVEN THOUGH SFC BOUNDARY WL
SWEEP THROUGH MUCH OF SOUTH CENTRAL KS, THE 850MB FRONT WL LAG
BEHIND QUITE A BIT. 850MB DPS WL REMAIN IN THE 10-15 DEGREE AREA
THROUGHOUT THE DAY PROVIDING PLENTY OF GOOD MOISTURE TO KEEP SHOWERS
AND STORMS GOING. INSTABILITY WL DECREASE A BIT, BUT FEEL ENOUGH
SHUD REMAIN. ALSO FEEL THAT PRECIP WL BE SLOW TO END TNGT,
ESPECIALLY OVER SOUTHEAST KANSAS. SO WL KEEP POPS IN EVERYWHERE TNGT
WITH HIGHEST OVER SE KS. THE MAIN REASONING FOR THIS IS THAT MUCH OF
SE KS WL BE IN THE RIGHT REAR OF A 250MB JET, PLUS 850MB BOUNDARY IS
STILL FLIRTING WITH SE KS BY DAY BREAK.

WITH PLENTY OF CLOUDS AND WET GROUND, TEMPS WONT CHANGE MUCH TDAY,
AND WITH COLD ADVECTION ALREADY UNDERWAY ACROSS CENTRAL KS, LOOK FOR
FALLING TEMPS THROUGHOUT THE DAY. WOULD NOT BE SURPRISED IF A FROST
ADVISORY IS NEEDED FOR CENTRAL KS TNGT, AS 30S DEFINITELY A
POSSIBILITY. FOR NOW WL LET DAY SHIFT TAKE ANOTHER LOOK AT IT.

FRI-SAT: WL LINGER A SLGT POP OVER SE KS FOR FRI MORNING AS UPPER
JET LIFTS OUT. BY 00Z SAT A SFC RIDGE WL BE PLANTED OVER MIDWEST
ALLOWING THINGS TO DRY OUT. AT FIRST GLANCE THOUGHT ABOUT INSERTING
SOME POPS FOR SAT NGT, BUT AFTER TALKING TO OTHER OFFICES NOT TOO
SURE ON HOW FAR SOUTH THE MOISTURE WL BE SHOVED. SO FOR NOW WL JUST
LEAVE DRY AND LET LATER SHIFTS TAKE A LOOK AT IT. WENT BELOW MOST
GUIDANCE FOR TEMPS FRI AND SAT AS GROUND SHUD STILL BE FAIRLY DAMP.

SUN-WED:
DUE TO FAIRLY BUSY EVENING, DID NOT SPEND TOO MUCH TIME ON THE
EXTENDED PORTION OF FCST BUT DID TAKE A QUICK LOOK. DID NOT MAKE
MANY CHANGES AT ALL OTHER THAN A FEW COSMETIC CHANGES. KEPT A DRY
FCST GOING BUT CONFIDENCE IS LOW AS THE UPPER FLOW BECOMES MORE
ZONAL WITH SOME MINOR RIPPLES SLIDING THROUGH. ATTM AM NOT
EXPECTING ANY WIDESPREAD PRECIP BUT WOULD NOT BE SURPRISED IF POPS
ARE INSERTED WITH LATER FCSTS. THE ECM IS TRYING TO SWING THROUGH A
MORE SIGNIFICANT WAVE TOWARD THE MIDDLE OF THE WEEK WHICH WL NEED TO
BE MONITORED. AS FAR AS TEMPS GO STUCK WITH ABOVE NORMAL HIGHS AND
LOWS THROUGH THE ENTIRE EXTENDED.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         64  46  62  46 /  80  40  10   0
HUTCHINSON      61  43  62  45 /  60  30  10   0
NEWTON          63  45  62  47 /  70  40  10   0
ELDORADO        67  46  62  46 /  80  50  20   0
STROTHER FIELD  68  48  63  46 /  80  50  20   0
RUSSELL         51  37  61  43 /  40  20  10   0
GREAT BEND      55  37  62  43 /  40  20  10   0
SALINA          57  40  62  45 /  70  20  10   0
MCPHERSON       60  41  62  45 /  70  30  10   0
COFFEYVILLE     74  47  60  45 / 100  90  20   0
CHANUTE         72  47  59  45 / 100  90  20   0
IOLA            72  48  59  44 / 100  90  20   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

7/LAWSON
Hazardous weather outlook, May 13, 5:18 AM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
518 AM CDT THU MAY 13 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
518 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A THREAT FOR SEVERE STORMS OVER SOUTH CENTRAL AND
SOUTHEAST KANSAS TODAY AND OVER FAR SOUTHEAST KANSAS THIS EVENING.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL. FLOODING WILL
ALSO BE A THREAT OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE
REFER TO LATEST FLOOD WATCH FOR ADDITIONAL DETAILS.

A STRONG SURFACE FRONT WILL CONTINUE TO SLOWLY TRACK ACROSS THE
AREA, AND BY THIS AFTERNOON IT SHOULD EXTEND FROM SOUTHEAST KANSAS
INTO CENTRAL OKLAHOMA. SOUTH WINDS JUST OFF OF THE SURFACE WILL
CONTINUE TO BRING RICH GULF MOISTURE UP AND OVER THIS FRONT,
ALLOWING THUNDERSTORMS TO CONTINUE OVER SOUTH CENTRAL AND SOUTHEAST
KANSAS FOR MUCH OF THE DAY. A FEW STORMS MAY LINGER ACROSS SOUTHEAST
KANSAS AFTER SUNDOWN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

In the hours before

Local storm report, May 13, 3:52 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
352 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 AM     TSTM WND GST     WEST WICHITA            37.65N 97.50W
05/13/2004  63 MPH           SEDGWICK           KS   OFFICIAL NWS OBS

            REPORTED BY NATIONAL WEATHER SERVICE ASOS AT MID
            CONTINENT AIRPORT.

&&

BRW
Local storm report, May 13, 4:04 AM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
404 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0402 AM     HAIL             WEST WICHITA            37.65N 97.50W
05/13/2004  1.00 INCH        SEDGWICK           KS   PUBLIC

            QUARTER SIZE HAIL AT CENTRAL AND WACO.

&&

LAWSON
Local storm report, May 13, 6:46 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0646 AM     HAIL             6 NNW PIEDMONT          37.70N 96.41W
05/13/2004  0.88 INCH        GREENWOOD          KS   TRAINED SPOTTER

&&

BRW
Local storm report, May 13, 6:54 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
654 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     5 E PEABODY             38.17N 97.01W
05/12/2004                   MARION             KS   LAW ENFORCEMENT

            POWER LINES DOWN

&&

BRW
Local storm report, May 13, 8:12 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
812 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLOOD            4 NE ROSE HILL          37.61N 97.08W
05/13/2004                   BUTLER             KS   LAW ENFORCEMENT

            INTERSECTION SW 150TH/SANTA FE RD.

0745 AM     FLOOD            3 N AUGUSTA             37.74N 96.98W
05/13/2004                   BUTLER             KS   LAW ENFORCEMENT

            INTERSECTION SW 40TH/HOPKINS SWITCH RD. INTERSECTION SW
            40TH/OHIO STREET RD.

0745 AM     FLOOD            4 NW ROSE HILL          37.61N 97.18W
05/13/2004                   SEDGWICK           KS   LAW ENFORCEMENT

            INTERSECTION SW 120TH/COUNTY LINE RD. ONE VEHICLE
            STRANDED. RESCUE IN PROGRESS.

&&

ES
Local storm report, May 13, 8:49 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
849 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HAIL             3 S FREDONIA            37.49N 95.82W
05/13/2004  0.75 INCH        WILSON             KS   LAW ENFORCEMENT

0845 AM     TSTM WND DMG     3 S FREDONIA            37.49N 95.82W
05/13/2004                   WILSON             KS   LAW ENFORCEMENT

            DOWNED TREE LIMBS.

&&

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:27 PM CDTTornado WarningICTHarper63 min
May 12, 7:40 PM CDTTornado WarningICTHarvey, Reno65 min
May 12, 7:52 PM CDTSevere Thunderstorm WarningICTKingman53 min
May 12, 8:03 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion57 min
May 12, 8:07 PM CDTSevere Thunderstorm WarningICTBarton53 min
May 12, 8:22 PM CDTTornado WarningICTHarper53 min
May 12, 8:41 PM CDTSevere Thunderstorm WarningICTHarvey, Marion64 min
May 12, 9:11 PM CDTTornado WarningICTHarper, Sumner64 min
May 12, 9:16 PM CDTSevere Thunderstorm WarningICTKingman, Reno59 min
May 12, 9:17 PM CDTSevere Thunderstorm WarningICTChase58 min
May 12, 9:48 PM CDTFlash Flood WarningICTHarper6 hr
May 12, 10:08 PM CDTSevere Thunderstorm WarningICTKingman52 min
May 12, 10:15 PM CDTFlash Flood WarningICTKingman6 hr
May 12, 10:16 PM CDTTornado WarningICTSumner59 min
May 12, 10:21 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
May 12, 11:10 PM CDTSevere Thunderstorm WarningICTSedgwick65 min
May 12, 11:33 PM CDTSevere Thunderstorm WarningICTKingman57 min
May 12, 11:48 PM CDTSevere Thunderstorm WarningICTButler57 min
May 12, 11:59 PM CDTFlash Flood WarningICTSedgwick, Sumner6 hr
May 13, 12:57 AM CDTSevere Thunderstorm WarningICTReno63 min
May 13, 1:35 AM CDTSevere Thunderstorm WarningICTKingman55 min
May 13, 1:59 AM CDTSevere Thunderstorm WarningICTReno61 min
May 13, 3:45 AM CDTSevere Thunderstorm WarningICTSedgwick60 min
May 13, 4:16 AM CDTSevere Thunderstorm WarningICTButler59 min
May 13, 5:43 AM CDTFlash Flood WarningICTButler6 hr
May 13, 6:35 AM CDTSevere Thunderstorm WarningICTGreenwood55 min
May 13, 4:43 PM CDTSevere Thunderstorm WarningICTCowley47 min
May 13, 6:16 PM CDTSevere Thunderstorm WarningICTSedgwick59 min
May 13, 6:36 PM CDTSevere Thunderstorm WarningICTSumner54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.